Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


General Discussion

Hives

  • By Sheila0313

    I have RRMS. I wonder if anyone has ever experienced severe hives. Over the past 5 years I have experienced severe outbreaks of hives. It starts in my hands and within minutes spreads to my entire body. Large, angry welps that are very painful. I have to go to the ER because of the pain. I am treated with IV meds: epinephrine, steroids, atarax , benadryl . It goes away. I went a year without another occurrence then out of no where it returned. Over 5 years I probably had 4- 5 episodes. I have had every possible lab run and can find no cause. Some of my labs did point to Lupus but that was ruled out. Thankfully I have been taking monthly Xolair injections and have not had an episode in over a year. The Xolair is very expensive. I carry an epi pens because of the possibility of anaphalactic shock (sp?) I never thought about it being a possible MS symptom. Has anyone ever experienced this?

    reply
  • By Erin Rush Moderator

    Hi Shelia0313! I am sorry you have been dealing with such severe hive outbreaks! I know that must be frustrating and scary. While a few MS medications do list hives as a potential side effect, you mentioned that you had quite a bit of lab work done and that may rule out any possible medication links. I also assume you have discussed this at length with your MS physician? It sounds like you are doing all you can at this time to manage your allergic reactions, which is great. I do hope you get some feedback from other members on this, as I can’t say that I have personally heard of this as being an MS-related symptom. I think it’s great that you are being so diligent and proactive about getting to the cause of these reactions and I sincerely hope you get some definitive answers very soon. Good luck and I hope you have absolutely NO more reactions. Best, Erin, MultipleSclerosis.net Team Member.

    reply
  • By whitefrazier

    Hi. Yes I have experienced this. I just went through this 2 weeks ago again. It is called urticaria. The docs do not know the cause. I have an So I pen as well. I also have to be dosed with antihistamine, benadryl, and atarax. It all is a pain. Make sure it is a part of your chart. I wish you well. I never had this until I was diagnosed with RRMS.

    reply
  • By whitefrazier

    I have an epi pen as well . I carry it with me everywhere. I have several reactions to several MS drugs also.

    reply
  • By Sheila0313

    Hi April. Did your doctors think it is MS related? Mine also was diagnosed as CIU, chronic idiopathic urticaria. Which basically means don’t know the cause and have had many episodes (chronic). I have had great success with Xoliar injections. There is assistance for the Xoliar. I only have to pay $5 co-pay through a foundation. You can find more about it by going to xoliar.com. If that is something you want to pursue let me know. I’ve had the injections for over a year and haven’t had hives event. Its a monthly injection given to me by a medical dermatologist. I also carry epi pen. If it’s something you are interested in pursuing let me know and I’ll send you all the info I have.

    Sheila

    reply
  • By whitefrazier

    Yes this sounds like something I should try. Please send me any Ingo you have. Thanks

    reply
  • By DonnaFA Moderator

    Hi April, Our community rules do not permit the exchange of personal information in any area of the site, or our Facebook page. i edited the above response to remove your personal email.

    The great news is that you can now PM other members to exchange information. Just click “Messages” in the pink band (I open it in a new tab so I can go back and get the member name I wish to contact). In the new tab that opens, click “Compose” under your profile picture, and you can message any member on the site!

    Thanks for being part of the community! – Warmly, Donna (MultipleSclerosis.net team)

    reply
  • By gflower

    Hi Sheila,

    It’s a yucky thing to experience, I’m sorry you’ve had it, too. Did you get any answers from your doc? Your original post was just over 2 years ago, so I hope that you’ve found a solution for your hives!

    I’m sorry to say this, but you are very lucky to have had 4-5 episodes over 5 years. I say that because I deal with this literally on a DAILY basis and have done for several years. It started before I was diagnosed with RRMS (of course, pre-meds, too). When it first started, I had my house fumigated not once, but twice because I was certain it must be fleas! But it wasn’t fleas and the horrible, insatiable, sleep-depriving itchy hives continued to this very day. For the last couple of years, I’ve taken fexofenadine (OTC non-drowsy 24hr antihistamine, the brand name in Australia is Telfast) every single day. It’s not 100% effective solution, but it helps “enough” to take the edge off so that it doesn’t keep me awake at night tearing off my skin in fits of itching fury anymore. However, I do still wake most mornings with big red marks on my skin from scratching in my sleep. Oh, and I don’t need to rely on a reminder system to take the Telfast because my body tells me very quickly if I’m late to take it. In fact, right now I’m getting the itch on my neck, both forearms, right ankle and stomach. I think I was due to take it about an hour ago. I’d better go now and have it!

    PS I spoke about this with my first neuro and he dismissed it, but then again, he was dismissive of practically everything I told him. I haven’t told my new neuro yet because, to be honest, this issue has become so much an embedded part of my daily life that I forgot, or it just didn’t occur for me to ask him. But I will at my next visit.

    PPS A couple of years ago, my GP did all the allergy tests and nothing showed up. As far as I know, I’m not allergic to anything. I notice that my gut is intolerant to highly processed foods and I notice the itching is much worse than usual if I eat sugary or processed foods (which is not very often). I saw a naturopath who, without doing any tests, declared that I had candida. So I went on the candida diet and took his supplements to detox my system and nope, didn’t work! Hives prevail! Nothing can yet explain why I’ve had hives every single day for at least 3-4 years 🙁

    reply
  • By saimamom

    Hi,
    Hives are pretty painful and itchy. I used to have daily outbreaks when I took Copaxone. I found the hives were my body’s response to Copaxone. As soon as I quit my meds, my hives, shingles and numerous other symptoms disappeared. From my own personal experience, my MS was quite mild. The side effects of meds were ruining my quality of life.

    I’ve been ten years med free and hive free. I hope you do find what your body is reacting to. Hopefully an antihistamine can help take the edge off. I would take a little Benadryl and just power through the pain.

    reply